Thunderstorm Wind, Elko
- When
- August 31, 4:50 PM PST to 5:10 PM PST
- Where
- Elko County, 6.86 mi WSW of Arthur to 4.2 mi WSW of Tobar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.730, -115.250
Thunderstorms across eastern Elko county produced wind gusts up to 64 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Thunderstorms across eastern Elko county produced wind gusts up to 64 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 31, 12:00 PM PST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 100 PM PDT FRI AUG 31 2012 .SYNOPSIS...MONSOON MOISTURE WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CENTRAL AND EASTERN NEVADA TODAY AND SATURDAY. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA ON SUNDAY AND LABOR DAY FOR DECREASING SHOWERS AND THUNDERSTORMS WITH DRY WEATHER RETURNING TO THE ENTIRE FORECAST AREA BY TUESDAY. && .SHORT TERM...TONIGHT THROUGH SUNDAY. SHORTWAVE APPROACHING NEVADA FROM THE WEST WILL INTERACT WITH MONSOON MOISTURE AND INSTABILITY TO CREATE AN ACTIVE AFTERNOON AND EVENING. SEVERAL STRONG THUNDERSTORMS ALREADY DEVELOPING ACROSS NYE AND LANDER COUNTIES EARLY THIS AFTERNOON. EXPECT STORMS TO QUICKLY EXPAND NE ACROSS MUCH OF NEVADA THROUGH THIS AFTERNOON AND EVENING. STRONG STORMS ARE LIKELY...WITH A FEW STORMS REACHING SEVERE CRITERIA. STRONGEST STORMS WILL PRODUCE HAIL AND GUSTY WINDS...AND WILL KEEP THAT ENHANCED WORDING IN THE PRODUCTS THROUGH THIS EVENING. ATMOSPHERE IS PLENTY MOIST ACROSS ALL BUT FAR NW NEVADA...WITH PW NEAR/ABOVE 1 INCH ACROSS EASTERN ZONES...AND K-INDEX NEAR 40 OR ABOVE. THEREFORE...STRONGEST STORMS WILL PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING. 700 MB WINDS OF 10-20 KTS SHOULD KEEP STORMS MOVING ALONG AND MINIMIZE THE FLASH FLOOD THREAT...BUT WILL MONITOR FOR TRAINING OF CELLS. TONIGHT...SHOWERS AND THUNDERSTORMS CONTINUE...KEPT SHOWERS AND ISOLATED THUNDER MENTIONED INTO SATURDAY MORNING. MORNING LOWS SATURDAY MORNING MILD ONCE AGAIN BENEATH THE CLOUDS. SATURDAY...DRIER AIR BEGINS INVADING FROM THE WEST...BUT GFS SOLUTIONS SEEM TOO AGGRESSIVE IN THIS REGARD. KEPT SCATTERED THUNDERSTORMS ACROSS EASTERN NEVADA SATURDAY AFTERNOON...SIMILAR TO NAM/ECMWF AND INHERITED FORECAST. COVERAGE WILL BE MUCH LESS THAN SEEN TODAY. SUNDAY...DRY AIR MAKES MORE HEADWAY...BUT AGAIN PROBABLY NOT AS MUCH AS GFS SUGGESTS. KEPT ISOLATED THUNDERSTORMS MENTIONED ACROSS EASTERN NEVADA SUNDAY AFTERNOON SIMILAR TO WHAT 12Z NAM SUGGESTS. COVERAGE WILL BE LIMITED AND ANY STORMS THAT FORM WILL LIKELY BE DRY AND PRODUCE MAINLY VIRGA. A RATHER TRICKY CALL REGARDING THUNDERSTORM COVERAGE SUNDAY...WITH GFS LIKELY TOO DRY AND NAM TOO WET. TURNER .LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. RIDGING EXPECTED TO REMAIN IN ARIZONA SUNDAY NIGHT AND MONDAY...WITH GENERAL TROUGHING OVER CANADA. MAINLY WEAK FLOW EXISTS OVER THE FORECAST AREA BEGINNING MONDAY WITH FORECAST PRECIPITABLE WATER VALUES OF 0.30 TO 0.40 INCHES. SHOULD BE A DECENT DAY WITH SUN AND DRY CONDITIONS ON MONDAY. SLIGHT INCREASES IN MOISTURE POSSIBLE TUESDAY...BUT AT THIS TIME DOES NOT APPEAR TO BE A SIGNIFICANT PUSH. AGAIN...KEPT CONVECTIVE ACTIVITY OUT OF THE GRIDS FOR NOW. FLOW ALOFT ACROSS THE GREAT BASIN WEDNESDAY IS LOOKING WEAK...WITH MORE STABILITY AND LESS MOISTURE THAN RECENT DAYS. AS SUCH...EXPECTING VERY LITTLE IN THE WAY OF THUNDERSTORM ACTIVITY. INSTABILITY AND MOISTURE INCREASE THURSDAY OVER EAST-CENTRAL NEVADA. FOR NOW KEPT THUNDERSTORMS OUT OF THE FORECAST FOR THURSDAY...HOWEVER IF THE TREND OF INCREASING MOISTURE AND INSTABILITY CONTINUES...EXPECT TO SEE THUNDERSTORMS REINTRODUCED OVER EAST-CENTRAL NEVADA THURSDAY AND POSSIBLY EXPANDING WEST AND NORTH NEXT FRIDAY. CK && .AVIATION...THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE EARLY EVENING HOURS. CONVECTIVE WINDS VRB20G40KT STILL POSSIBLE WITH EVENING AND OVERNIGHT CONVECTION...ALONG WITH TEMPORARY MVFR CIGS/VSBYS. OTHERWISE...VFR CONDITIONS TO PREVAIL THROUGH THE NIGHT. FOR TOMORROW...SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE CENTRAL AND EAST...WITH THE BEST CHANCES ACROSS KELY. CK && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING WITH ENHANCED LAL OF 4-5. MAJORITY OF CONVECTION WILL PRODUCE WETTING RAINS...WITH ISOLATED DRY LIGHTNING STRIKES MOST LIKELY IN FWZ 467/468 /HUMBOLDT COUNTY/. INITIAL ATTACK MAY BE NEEDED FOR NEW LIGHTNING IGNITIONS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS CONTINUE ACROSS THE EASTERN FWZ SATURDAY... WITH ISOLATED DRY LIGHTNING STRIKES ACROSS THE CENTRAL FWZ. SUNDAY...DRY AIR PREDOMINATES...WITH ONLY ISOLATED CONVECTION ACROSS EASTERN NEVADA. SOME DRY LIGHTNING STRIKES STILL POSSIBLE SUNDAY IF CONVECTION DEVELOPS. TURNER .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/86/86/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 736 AM PDT FRI AUG 31 2012 NVZ030-031-033>041-011445- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 736 AM PDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE HAS MOVED INTO NORTHERN NEVADA. THIS WILL PROVIDE ONE OF THE NECESSARY INGREDIENTS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGHOUT THE DAY TODAY. MANY OF THESE STORMS WILL BE WET GIVEN THE DEEP MOISTURE FOUND IN THE ATMOSPHERE. THE EXCEPTION WILL BE HUMBOLDT COUNTY WHERE SLIGHTLY DRIER AIR RESIDES. STORMS THERE WILL PROBABLY START OUT DRY...AND THEN BECOME MORE HYBRID WET/DRY IN NATURE LATER IN THE DAY. SOME OF THE THUNDERSTORMS TODAY MAY END UP BEING STRONG IN NATURE. THE MAIN THREATS FROM ALL STORMS TODAY ARE STRONG OUTFLOW WINDS TO 55 MPH OR GREATER...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING STRIKES. ALTHOUGH MODERATE TO HEAVY RAIN IS POSSIBLE WITH THESE STORMS...ANY FLOODING POSSIBILITIES WILL BE LOCALIZED AND NOT WIDESPREAD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MOISTURE WILL CONTINUE TO RESIDE IN THE EASTERN PORTION OF NEVADA ON SATURDAY FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. DRIER AIR WILL TRY TO MOVE IN FOR SUNDAY AND MONDAY...THUS LIMITING THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 349 PM PDT FRI AUG 31 2012 NVZ034-036-038-312345- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 349 PM PDT FRI AUG 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND SOUTHERN ELKO COUNTIES UNTIL 445 PM PDT... AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ENTERING SOUTHWEST ELKO COUNTY...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL AFFECT ELKO...SPRING CREEK...AND SOUTH FORK RESERVOIR THROUGH 5 PM. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... EMIGRANT MINE... SOUTH FORK... SPRING CREEK AND ELKO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4093 11571 4056 11543 4021 11625 4058 11647 TIME...MOT...LOC 2248Z 227DEG 21KT 4053 11598 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
359 PM PDT FRI AUG 31 2012
NVZ036-312345-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
359 PM PDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND CENTRAL
EUREKA COUNTIES UNTIL 445 PM PDT...
AT 356 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
ARGENTA TO 6 MILES NORTHWEST OF BEOWAWE TO BEOWAWE...AND MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. THIS LINE OF STORMS WILL ALSO CROSS I-80 AND COULD HAVE
BLOWING DUSTS ASSOCIATED WITH IT...DROPPING VISIBILITIES TO 3 MILES.
* LOCATIONS IMPACTED INCLUDE...
ARGENTA...
DUNPHY...
&&
LAT...LON 4081 11667 4084 11641 4072 11625 4043 11645
4056 11662 4052 11689
TIME...MOT...LOC 2259Z 210DEG 28KT 4061 11672 4064 11656
4058 11648
86SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 433 PM PDT FRI AUG 31 2012 NVZ031-034>039-010030- NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-WHITE PINE COUNTY NV- 433 PM PDT FRI AUG 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EUREKA... NORTHWESTERN WHITE PINE AND SOUTHERN ELKO COUNTIES UNTIL 530 PM PDT... AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF CARLIN TO 19 MILES WEST OF RUBY LAKE...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCAL FLOODING OF LOW-LYING AREAS IS POSSIBLE. * LOCATIONS IMPACTED INCLUDE... BIG BALD MOUNTAIN AND EMIGRANT MINE... JIGGS AND RUBY LAKE... SOUTH FORK... ELKO... LEE... SPRING CREEK... RYNDON... LAMOILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4118 11564 3999 11521 3975 11616 4092 11649 TIME...MOT...LOC 2331Z 240DEG 28KT 4090 11623 4018 11584 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
436 PM PDT FRI AUG 31 2012
NVZ030-010015-
HUMBOLDT COUNTY NV-
436 PM PDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
515 PM PDT...
AT 433 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES WEST OF
WINNEMUCCA TO IMLAY...AND MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WINNEMUCCA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4118 11785 4078 11755 4074 11765 4085 11766
4084 11824 4085 11824 4098 11827
TIME...MOT...LOC 2335Z 270DEG 23KT 4111 11817 4061 11817
LWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 517 PM PDT FRI AUG 31 2012 NVZ034-038-039-010100- SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 517 PM PDT FRI AUG 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM PDT... AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF LAMOILLE...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS POSSIBLE. * LOCATIONS IMPACTED INCLUDE... SPRING CREEK... LAMOILLE... LEE.. STATE HIGHWAY 227... RURAL CENTRAL ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4087 11526 4057 11507 4045 11551 4074 11568 TIME...MOT...LOC 0016Z 248DEG 35KT 4064 11543 TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 530 PM PDT FRI AUG 31 2012 NVZ031-010115- NORTHERN ELKO COUNTY NV- 530 PM PDT FRI AUG 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 615 PM PDT... AT 527 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TUSCARORA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY HIGHWAY BETWEEN THE TUSCARORA TURNOFF AND THE CHARLESTON TURNOFF. && LAT...LON 4169 11583 4140 11546 4116 11591 4129 11616 TIME...MOT...LOC 0028Z 204DEG 22KT 4126 11606 LW
The Elko radar (KLRX), 131 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409072, 409086, 409090, 409088.